Alert archive / South Dakota / Tornado Warnings in 1999
Tornado Warning 27, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 2, 1999, 7:53 AM CDT for Union County, South Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1999, 7:53 AM CDT (12:53 UTC)
- Expired
- Jul 2, 1999, 8:25 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Union County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:55 AM CDT | Thunderstorm Wind 58 | Alcester, SD | |
| Jul 2, 8:08 AM CDT | Tornado F0 | Nora, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 021253 RRA TORFSD SDC127-021325- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 753 AM CDT FRI JUL 2 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... NORTHERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 825 AM CDT * AT 751 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 34 MILES SOUTH OF SIOUX FALLS OR 2 MILES NORTHWEST OF ALCESTER... MOVING EAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ALCESTER AROUND 755 AM CDT THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UNION COUNTY THAT WAS ISSUED EARLIER. GO TO THE BASEMENT OR A SMALL IN|TERIOR ROOM ON THE LOWEST FLOOR. HEITKAMP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:25 AM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 2, 3:25 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 AM CDT FRI JUL 2 1999 SHWRS AND TSTMS WERE MOVG E OVR SE SD THIS MRNG WITH SFC LO TO SE AND UPR LVL S/W. AREA WSR-88D SHWG STRONGEST TSTMS WERE MOVG SE THRU S CNTRL SD AND HAV A HARD TIME RIGHT NOW PSHG E. TSTMS SHLD MOV E WITH TIME THIS MRNG BUT LKS LIKE STGST STORMS WILL BE ALNG SRN PART OF CWA. TSTMS DSPTG AFT SUNRISE AND WITH MSTR AND HEATG WILL KP A SLGT OF LATE AFTN TSTMS GOING. GOING MORE ALNG WITH ETA/AVN FOR TNGT AS JET SET UP AND TROF TO W. THINK MAIN THREAT OF TSTMS WILL BE A LTL FURTHER N TNGT AS WRMFNT CONTS TO MOV N AND WAA INCRS OVR CWA. MAY BE SOME LINGERING TSTMS E SAT MRNG. WENT MORE WITH FAN TEMPS FOR TDA AND TNGT BUT THINK A LTL COOLR FWC TEMPS LOOK BTR ON SAT WITH AMOUNTS OF WATER THERE IS STANDING ARND. .FSD...NONE WB
In the hours before
Local storm report, Jul 2, 5:41 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 AM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 AM BURKE SD .88 INCH HAIL
07/02/99 GREGORY
0309 AM 2 SE BURKE SD .88 INCH HAIL
07/02/99 GREGORY HAIL DRIFTS TWO FEET
DEEP ALONG HIGHWAY 18
AS REPORTED BY COUNTY
SHERIFF
0332 AM BURKE SD 1.5 INCH HAIL
07/02/99 GREGORY QUARTER TO WALNUT
SIZE
HAIL
0359 AM BONESTEEL SD 1 INCH HAIL
07/02/99 GREGORYLocal storm report, Jul 2, 5:41 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 AM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 AM BURKE SD .88 INCH HAIL
07/02/99 GREGORY
0309 AM 2 SE BURKE SD .88 INCH HAIL
07/02/99 GREGORY HAIL DRIFTS TWO FEET
DEEP ALONG HIGHWAY 18
AS REPORTED BY COUNTY
SHERIFF
0332 AM BURKE SD 1.5 INCH HAIL
07/02/99 GREGORY QUARTER TO WALNUT
SIZE
HAIL
0359 AM BONESTEEL SD 1 INCH HAIL
07/02/99 GREGORYSpecial weather statement, Jul 2, 7:00 AM CDT, 53 minutes before
SDZ038-050-052>071-NEZ013-014-021230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 700 AM CDT FRI JUL 2 1999 ...SEVERE THUNDERSTORM WATCH 507 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA HAS BEEN ALLOWED TO EXPIRE AT 7 AM CDT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA UNTIL MID MORNING BUT FURTHER SEVERE WEATHER IS NOT EXPECTED. WB WB
Special weather statement, Jul 2, 7:00 AM CDT, 53 minutes before
SDZ038-050-052>071-NEZ013-014-021230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 700 AM CDT FRI JUL 2 1999 ...SEVERE THUNDERSTORM WATCH 507 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA HAS BEEN ALLOWED TO EXPIRE AT 7 AM CDT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA UNTIL MID MORNING BUT FURTHER SEVERE WEATHER IS NOT EXPECTED. WB WB
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:17 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 48 min |
| Jul 2, 3:07 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 43 min |
| Jul 2, 3:52 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 33 min |
| Jul 2, 4:20 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 35 min |
| Jul 2, 7:45 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 35 min |
| Jul 2, 9:18 AM CDT | Severe Thunderstorm Warning | FSD | Union | 47 min |
| Jul 2, 9:27 AM CDT | Flash Flood Warning | FSD | Union | 2 hr |
| Jul 2, 11:32 AM CDT | Flash Flood Warning | FSD | Union | 58 min |
Nearby
Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.